To identify the major risk factors for the increased incidence of congenital malformations in offspring of mothers being treated for epilepsy with antiepileptic drugs (AEDs) during pregnancy and, to determine the relative teratogenic risk of AEDs, we prospectively analyzed 983 offspring born in Japan, Italy, and Canada. The incidence of congenital malformations in offspring without drug exposure was 3.1%, versus an incidence with drug exposure of 9.0%. The highest incidence in offspring exposed to a single AED occurred with primidone (PRM; 14.3%), which was followed by valproate (VPA; 11.1%), phenytoin (PHT; 9.1%), carbamazepine (CBZ; 5.7%), and phenobarbital (PB; 5.1%). The VPA dose and level positively correlated with the incidence of malformations. This study first determined a cut-off value of VPA dose and level at 1000 mg/day and 70 microg/ml, respectively, to avoid the occurrence of malformations. The incidence of malformations increases as the number of drugs increases, and as the total daily dose increases. Specific combinations of AEDs such as VPA + CBZ and PHT + PRM + PB produced a higher incidence of congenital malformations. The incidence of malformations was not associated with any background factors studied except for the presence of malformations in siblings. These results indicate that the increased incidence of congenital malformations was caused primarily by AEDs, suggesting that malformations can be prevented by improvements in drug regimen, and by avoiding polypharmacy and high levels of VPA (more than 70 microg/ml) in the treatment of epileptic women of childbearimg age.